|5 years of diarrhea
Sep 21, 1999
My husband has had diarrhea for 5 years
he's had numerous "oscopy's" with no culprit found
he's 44 years old, has had full blown AIDS for 5 years,
he had a catheter when his weight got down to 124lbs, from
it's usual 170. His viral load is low now, but not undetectable(his T's are 30!). They removed the catheter 2 years ago and
he's been on numerous steroids but the diarrhea persisted
and now he's down to 130lbs. His face is hollowed, sunken
eyes, he looks sick. Recently, we've tried adding Metamucel
to the mix of Lonox, Sandostatin, Questran powder, Ultrase, acidophulous and Amodiam (he can't tolerate Opium Tensure) also a low dose of oxycontin seems
to help a little. NOTHING stops it and we're desperate
most days he's on the toilet all day long, I'm pulling my
hair out. What is a suitable dose of Metamucel? IS THERE ANYTHING ELSE WE CAN TRY OR DO YOU HAVE A SUGGESTED SCHEDULE FOR USING ALL OF THESE REMEDIES TOGETHER?
Response from Dr. Fisher
Whew, this is a very tough problem. I will assume that his GI work-up has been thorough and indeed is negative (in other words has he had enough tests, recently, competently, etc.) Has he been checked for malabsorption? This is likely to be present. If so catheter feedings may be ineffective (i.e. he cannot absorb the nutrients); TPN may be the only therapy to help him get these nutrients that he needs. Certainly 5 years of severe diarrhea is a major stress to the body and leads to further immune problems and difficulty recovering from illness/injury (a vicious cycle).
If he goes on TPN he can put his bowel to complete rest (minimal or no oral feedings) and possibly have control (or at least some control) over the diarrhea. It is not within the bounds of this forum to make specific medical recommendations, so you need to discuss this with his MD.
Alvan Fisher, M.D.
Excessive Diarrhea from Meds
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.